Try it
Pharmacology · Adrenergic blockers: prazosin first-dose effect
Sample itemA 55-year-old man is started on prazosin 5 mg for hypertension and faints on standing about an hour after the first dose. What is the explanation and the best way to prevent this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Orthostatic hypotension from alpha1 blockade; start with a small dose at bedtime
Prazosin is a selective alpha1 blocker that causes marked venodilatation and a first-dose postural fall in pressure. This is minimised by starting with 0.5 to 1 mg at bedtime and titrating slowly. The syncope is not related to hypoglycaemia or vagal stimulation.
Option by option
A. Orthostatic hypotension from alpha1 blockade; start with a small dose at bedtime (correct)
Correct. Alpha1 blockade reduces venous return and standing pressure, so a low bedtime start is used.
B. Vagal syncope from muscarinic stimulation; avoid taking with food
Prazosin has no muscarinic agonist action.
C. Hypoglycaemia from beta2 blockade; give with a snack
Prazosin has no beta2 blocking action, and hypoglycaemia is not the mechanism.
D. Reflex bradycardia from alpha2 blockade; give with atropine
Prazosin is alpha1-selective and causes reflex tachycardia, not bradycardia, if any rate change occurs.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?